Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 303, NWS Morristown, TN

July 28, 2003Campbell County, Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 2003, 5:09 PM EDT for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 5:09 PM EDT (21:09 UTC)
Expired
Jul 28, 2003, 5:45 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Campbell County, TN, Claiborne County, TN, Union County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS54 KMRX 282109
SVRMRX
TNC013-025-173-282145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE
  CLAIBORNE COUNTY IN EAST TENNESSEE
  UNION COUNTY IN EAST TENNESSEE

* UNTIL 545 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF SPEEDWELL...OR 11 MILES
  NORTHEAST OF LA FOLLETTE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPEEDWELL AROUND 515 PM EDT
  CHUCK SWAN STATE FOREST AROUND 530 PM EDT
  SHARPS CHAPEL AROUND 540 PM EDT
  ROSE HILL AROUND 545 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

LAT...LON 3657 8394 3645 8410 3618 8381 3634 8361

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 28, 3:25 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT MON JUL 28 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT MON JUL 28 2003

TONIGHT AND TOMORROW...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT
GENERALLY ALONG THE OHIO RIVER...WITH SCATTERED SHOWERS/TSTORMS
DEVELOPING AHEAD OF IT ACROSS THE NORTHERN HALF OF THE FORECAST
AREA. A MODERATELY UNSTABLE ATMOSPHERE SHOULD HELP TO TRIGGER
ADDITIONAL CONVECTION THIS EVENING AS THE FRONT SLOWLY SAGS SOUTH
INTO THE FORECAST AREA. SHORT-RANGE MODELS ARE IN GOOD AGREEMENT
WITH THE SLOW MOVEMENT OF THIS FRONT OVERNIGHT...ALTHOUGH WOULDNT
BE SURPRISED TO SEE THIS FRONT MOVE A LITTLE SLOWER THAN CURRENTLY
PROGGED SINCE 850 MB WINDS WILL BE NEARLY PARALLEL TO THE FRONT.
SHOWERS/TSTORMS ARE EXPECTED TO CONTINUE AND INCREASE OVERNIGHT...AS
RIGHT ENTRANCE REGION DYNAMICS OF AN UPPER JET PROVIDE ADDITIONAL
SYNOPTIC SCALE FORCING. THE COMBINATION OF THIS SLOW MOVING
FRONT...FAVORABLE UPPER DYNAMICS AND A MOIST AIRMASS IN PLACE (WITH
PRECIPITABLE WATER VALUES RISING TO NEAR TWO INCHES) WILL LIKELY
CREATE SOME ISOLATED FLOODING PROBLEMS OVERNIGHT WITH TRAINING
TSTORMS.

TUESDAY NIGHT THROUGH MONDAY...ETA MOVES COOL FRONT THROUGH FORECAST
AREA TUESDAY NIGHT AS SHORTWAVE ENERGY SHIFTS SOUTH. HEAVIEST
RAINFALL SHOULD SHIFT SOUTH TUESDAY NIGHT WITH FRONT. ETA MODEL
SHIFTS FRONT NORTH AGAIN BY WEDNESDAY AFTERNOON WITH NO REAL
DRYING...BUT A 12 HOUR BREAK IN PRECIPITATION. GFS IS MORE
AGGRESSIVE AND BRINGS DRIER AIR IN TUESDAY NIGHT AND WEDNESDAY BUT
STILL BRINGS FRONT SLOWLY NORTH ABOUT 12 HOURS LATER WEDNESDAY
EVENING THROUGH THURSDAY MORNING WITH HIGHER RAINFALL AMOUNTS THAN
THE ETA. UPPER LEVEL TROUGH DEEPENS AT THE END OF THE WEEK AS UPPER
LEVEL LOW DIVES SOUTHEAST OUT OF THE CANADIAN PRAIRIE PROVINCES INTO
THE UPPER MS VALLEY AND WESTERN GREAT LAKES. SEVERAL SHORTWAVES MOVE
THROUGH THE FORECAST AREA WITH THE FRONT OVER THE TENNESSEE VALLEY
THURSDAY AND FRIDAY. THE FRONT FINALLY MOVES EAST LATE FRIDAY WITH
DRIER AIR MOVING IN SATURDAY. ANOTHER COLD FRONT STALLS ACROSS THE
OHIO VALLEY SUNDAY INTO MONDAY SO BROUGHT BACK A CHANCE OF SHOWERS
AND THUNDERSTORMS THEN. WILL FOLLOW CLOSER TO ETA AND KEEP SLIGHT
CHANCE RAIN TUESDAY NIGHT NORTH WITH CHANCE SOUTH AND THEN INCREASE
RAIN CHANCES FROM SOUTH TO NORTH WEDNESDAY AND WEDNESDAY NIGHT.
THURSDAY AND MOST OF FRIDAY SHOULD BE MOSTLY CLOUDY WITH ON AND OFF
AGAIN SHOWERS AND THUNDERSTORMS.

FCSTID =
CHA   71  86  70  89 /  70  70  40  30
TYS   71  85  68  88 /  70  70  20  20
TRI   68  81  63  85 /  70  70  20  20
OQT   69  83  68  87 /  70  70  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG/TD
*********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EDT MON JUL 28 2003

CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT GENERALLY ALONG THE OHIO
RIVER VALLEY...WITH NUMEROUS SHOWERS/TSTORMS OCCURRING AHEAD OF IT
ACROSS KENTUCKY. MORNING SOUNDINGS ALREADY INDICATE A MOIST AND
MODERATELY UNSTABLE AIRMASS ACROSS THE REGION...WITH THIS FRONT
EXPECTED TO SLOWLY SAG SOUTH TOWARD THE FORECAST AREA THIS
AFTERNOON.

WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE POPS A LITTLE
AND TO REMOVE MORNING WORDING. TEMPS LOOK TO BE IN GOOD SHAPE AND
WILL GENERALLY NOT CHANGE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

******************************************************************
EARLY MORNING FORECAST DISCUSSION
355 AM EDT MON JUL 28 2003

UPR LVL TROFFING WILL AFFECT THE FA AGAIN FOR THE NEXT COUPLE DAYS
AS S/WV ENERGY CONTINUES TO DRIVE SE THRU MIDWEST STATES THIS
MORNING. CONVECTION IS OCCURRING ALONG CD FNT ASSOCIATED WITH UPR
TROF JUST N OF THE OH RVR. MODELS DEPICT A BETTER CHC OF PRECIP
ACROSS SW VA/NE TN AS MASS OF SHRA/TSRA BUILD SE TWD NRN SECTIONS OF
KY. SOME OF THIS CONVECTION COULD MAKE IT TO SW VA/NE TN BY MID DAY
WITH DEVELOPMENT FARTHER SW INTO THE NRN CUMBERLAND PLATEAU BY EARLY
AFTERNOON SO USED HIGHEST POPS FOR THESE AREAS WITH LOW TO MEDIUM
CHC POP FOR REMAINDER OF FA THIS AFTERNOON AS LIFT GRADUALLY
INCREASES AHD OF CD FNT. MAIN EVENT PROGGED FOR TONITE AS FNT DROPS
INTO FA AND RAISED POP TO 70 PERCENT AREA-WIDE. FNT WILL BE A SLOW
MOVER THRU SRN PORTION OF FA AND MAY NOT MAKE IT ALL THE WAY THRU FA
UNTIL TUE EVENING AS MORE S/WV ENERGY PRESSES SE ARND BASE OF UPR
TROF. THEREFORE WILL KEEP SMALL CHC POP GOING FOR NRN AREAS ON TUE
WITH BETTER PROBS ACROSS SE TN/SW NC INTO TUE EVENING. BOUNDARY
SHOULD BE S OF FA BY WED AND WILL KEEP FCST DRY UNTIL LATE WED/EARLY
THU AM AS ANOTHER WAVE TRIES TO PULL WM FNT BACK INTO THE SRN
APPALACHIANS. STAYED RELATIVELY CLOSE TO GUIDANCE TEMPS EDGING MAXES
BACK A BIT.

CHA   90  72  86  69 /  30  70  50  30
TYS   88  70  84  66 /  40  70  40  10
TRI   86  66  82  61 /  50  70  30  10
OQT   88  70  83  66 /  40  70  40  10

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
915 PM EDT SUN JUL 27 2003

RADAR INDICATING MOST OF THE SHOWERS HAVE DISSIPATED AFTER SUNSET
ACROSS OUR AREA.  ACTIVITY TO THE NORTH SHOULD STAY WELL TO THE NORTH
ALONG THE APPROACHING FRONT.  WILL UPDATE TO DROP MENTION OF PRECIP
FOR THE OVERNIGHT HOURS.  TEMPERATURES LOOK GOOD...SO NO OTHER
CHANGES PLANNED.

GH

*********************************************************************
Hazardous weather outlook, Jul 28, 2:30 PM EDT, 2 hours 39 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MOIST AND MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE TODAY...AS A
WEAK COLD FRONT SLOWLY MOVES TOWARD THE AREA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE AREA ALONG AND AHEAD OF THIS FRONT...
WITH A FEW STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. ISOLATED FLASH FLOODING OF LOW LYING AND FLOOD PRONE
AREAS COULD DEVELOP TONIGHT...AS THUNDERSTORMS CONTINUE OVER THE
SAME GENERAL AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE ON TUESDAY...AS
THIS COLD FRONT SLOWLY MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:48 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie42 min
Jul 28, 7:17 PM EDTSevere Thunderstorm WarningMRXMarion43 min
Jul 28, 7:32 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.